Cyclophosphamide-Induced Hypertensive Encephalopathy in a Young Girl With Lupus

Authors


To the Editor:

Despite potential toxic effects including bone marrow suppression, hemorrhagic cystitis, opportunistic infections, malignant diseases, and premature gonadal failure, intravenous cyclophosphamide is still regarded as the standard of care for treating severe systemic lupus erythematosus (SLE) in developing countries.1 Hypertensive encephalopathy is seldom induced by cyclophosphamide in lupus patients. According to the data of eHealthMe, 28,434 people reported to have side effects when taking cyclophosphamide; among them, only 13 people (0.05%) experienced hypertensive encephalopathy.2 In the present report, we describe an unusual case of hypertensive encephalopathy in a young girl undergoing her first induction therapy with cyclophosphamide for active SLE.

A 9-year-old girl was first brought to the pediatrics department in September 2011 for acratia and polyarthralgia. The subsequent autoimmune and serologic workup came back positive for antinuclear antibody (ANA) at a titer of >1:1280, positive antidouble-stranded DNA, anti-Smith antibody, and low complements C3 (0.30 g/L) and C4 (0.03 g/L). Urine analysis and kidney function were normal. Based on her clinical and laboratory findings, she was diagnosed with active SLE and treated with a course of pulse methylprednisolone 15 mg/kg/d for 3 days and subsequently converted to high-dose oral prednisone (2 mg/kg/d). Blood pressure was within the normal fluctuation range during corticosteroid therapy. One month later, intravenous cyclophosphamide 500 mg/m2 was given according to a protocol of the National Institutes of Health.3 Three hours after completion of intravenous administration, she complained of acute onset of headache and developed generalized tonic-clonic seizures. Physical examination revealed hypertension (160/114 mm Hg) and obtundation. There were no hydroelectrolytic disturbances, cerebrospinal fluid examination was normal, and cranial computed tomographic (CT) scan demonstrated no obvious pathologic findings. In this circumstance, hypertensive encephalopathy was promptly recognized, and, fortunately, the symptoms resolved completely after 12 hours of anticonvulsivant and antihypertensive therapies.

SLE is a chronic relapsing, remitting, multisystem disease characterized by the presence of ANA. Intravenous cyclophosphamide has been the standard of care for treating active SLE. Clinical trials of treatment with intermittent intravenous cyclophosphamide combined with corticosteroids show greater long-term survival, as compared with treatment with corticosteroids alone.4 However, its use may potentially lead to several toxic effects including bone marrow suppression, hemorrhagic cystitis, opportunistic infections, malignant diseases, and premature gonadal failure. In the present report, we encountered an unusual case of SLE in a female child who was experiencing a sudden hypertensive encephalopathy triggered by the first cyclophosphamide induction. To the best of our knowledge, hypertensive encephalopathy is seldom induced by cyclophosphamide in lupus patients. The previous report by Ginzler and colleagues5 documented that one patient with SLE died from a cerebral hemorrhage within a week of receiving the first cyclophosphamide induction, but the authors did not give any information on blood pressure.

Hypertensive encephalopathy is a rare neurological syndrome in children. Typical clinical findings include headache, nausea, vomiting, visual diaturbances, focal neurological deficit, and seizures in the setting of severe systemic hypertension that is relatively acute in onset.6 In 2008, Hu and associates7 determined the cranial CT features in childhood hypertensive encephalopathy. They reported vasogenic edema over the bilateral parietal, occipital and parasagittal regions, or the cerebellum in 67% patients, while 33% patients had negative findings. In our case, the distinctive features were the acute onset of headache and developed generalized tonic-clonic seizures after completion of intravenous cyclophosphamide; physical examination revealed hypertension (160/114 mm Hg) and obtundation, but cranial CT scan demonstrated no obvious pathologic findings. The pathogenesis of hypertensive encephalopathy may be attributed to the breakdown of autoregulatory vasoconstriction in the cerebral vasculature.8 However, it is still totally unclear why cyclophosphamide can trigger this pathological process in SLE.

Cyclophosphamide-induced hypertensive encephalopathy in this patient with lupus must be differentiated from posterior reversible encephalopathy syndrome (PRES) and neuropsychiatric lupus. Since PRES may develop in the context of mild hypertension or normotension, blood pressure alone cannot differentiate these entities. However, neuroimaging may be more helpful in distinguishing among these conditions. Characteristic CT findings in PRES include diffuse bilateral changes involving gray and white matter with altered diffusion. In contrast, CT lesions in neuropsychiatric lupus are typically small and multifocal and predominantly involve the white matter. Moreover, neurological recovery generally occurs more rapidly following symptomatic treatment in PRES compared with neuropsychiatric lupus.9

The clinical outcome of hypertensive encephalopathy is satisfactory after prompt treatment.7 In our case, the symptoms resolved completely after 12 hours of anticonvulsivant and antihypertensive therapies.

Ancillary